Nifedipine Dreams

September 24, 2009 at 5:31 pm Leave a comment

At a certain age, you may have to stop taking good health for granted. If you’re lucky, the afflictions you face are minor annoyances. For those not so lucky, they’re daily battles. My father once mentioned to me that more and more, it seemed that people at parties or gatherings would just complain about their health. One can’t sleep, the other has sciatica, a third’s got high blood pressure. These are still the lucky ones. Egads.

I’m not quite there yet, but this is my first foray into the world of the ailing.

Since January of this year, I’ve been coping with a little-understood ailment called Raynaud’s Syndrome (also,  Phenomenon, Disease). In the cold, or in times of intense stress, blood circulation slows or stops to the outer extremities – the fingers and toes. The digits go sickly white, lose feeling, and after a while stiffen from lack of oxygen.When they warm up, they turn purple-blue and bright red. A veritable color-show before my very eyes.

The internet told me that Raynaud’s is pretty common for women in their 20’s and 30’s, and the more I talk to others, particularly those in the latter age bracket, the more I hear the groans of recognition. They experience it, their sisters, cousins, aunts. Some to a great extent, some very mildly.

My own Raynaud’s case is not fun, and is on the more brutal side of the spectrum for a “non-threatening” condition. My fingers start losing blood at the icy cold temperature of…72 degrees Fahrenheit. For those of you who saw the New England summer this year first-hand, you’ll know that the average temperature for the month of June was 65 degrees. Not fun, I said.

When I’m having a Raynaud’s attack, my hands still respond, the joints still move, but I’m relying solely on muscle memory. My fingers can’t feel when they’re poked by something sharp, when they touch something blisteringly hot, or as happens more often, when I’ve found my set of keys at the bottom of my bag.

My rheumatologist has been awesome. That’s right, I have a rheumatologist now. I’m incredibly thankful for being at Harvard and being able to make an appointment with any number of specialists and not be concerned about their competence or my insurance. My rheumatologist found some interesting things – early stage arthritis in many joints, a positive result on a somewhat inconclusive blood test – and has put me on a slew of medications. An inflammation-reducer. Something for the arthritis. And most recently, Nifedipine, for the Raynaud’s.

Nifedipine is a calcium-channel blocker, which lowers the blood pressure and keeps the blood vessels open wider. Great, you say? Well, maybe not if you have low blood pressure to begin with, as do many young, fit women. I haven’t come close to fainting yet, though, so I’m feeling positive. The interesting side-effect, though, and the one which prompted this long and rather self-indulgent post, is the dreams.

Now, it doesn’t help that my students and I are reading Freud and neo-Freudians. It also doesn’t help the Carl Jung’s “Liber Novum”, aka “The Red Book” is just about to be released, and I’m really curious about its innards. But I’ve been having absolutely trippy dreams, and it’s this drug that’s doing it to me.

Dreams where “the juice of babies” is used via some sort of technology to propel massive flying passenger ships, and likely weapons of mass destruction. Those where I have feline offspring. Some cataclysmic, others just bizarre, and all very vivid, though fast-fading as dreams often are.

Looking on the internet for possible side effects of Nifedipine, one of the common, not-so-serious side effects is “vivid, abnormal dreams”. One of the more serious ones is “psychosis.” And here I am, thinking, “What would Jung say?”

Advertisements

Entry filed under: Uncategorized.

Ahoy, September! Seasons of change

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Trackback this post  |  Subscribe to the comments via RSS Feed


Categories

Archives

September 2009
M T W T F S S
« Aug   Nov »
 123456
78910111213
14151617181920
21222324252627
282930  

RSS


%d bloggers like this: